Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

May 6, 2021Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at May 6, 2021, 12:23 PM EDT for Volusia County, Florida. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2021, 12:23 PM EDT (16:23 UTC)
Expired
May 6, 2021, 1:30 PM EDT
In force
67 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 136 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS82 KMLB 061623
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
1223 PM EDT Thu May 6 2021
 
FLZ041-044-141-061730-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
1223 PM EDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND CENTRAL
VOLUSIA COUNTIES UNTIL 130 PM EDT...

At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 8 miles northeast of Emeralda, moving east at 30 mph.

Pea size hail and wind gusts up to 40 to 50 mph will be possible 
with this storm.

Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8180 2896 8166 2905 8166 2906 8164
      2924 8164 2926 8132 2927 8115 2928 8114
      2890 8102 2895 8180
TIME...MOT...LOC 1623Z 274DEG 27KT 2904 8173 

$$

Weitlich

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 6, 10:18 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 6, 10:18 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1018 AM EDT Thu May 6 2021

.DISCUSSION...

...Scattered Lightning Storms Developing This Afternoon; Isolated
Severe Possible...

Current-Today...USAF 915 MHZ Cape wind profilers show fairly deep
westerly flow. While the ECSB is expected to develop (at least)
along the Space/Treasure coasts, inland progression will be
difficult with the deep west flow. The 10Z KXMR sounding came in
with a PWAT of 1.57 inches and 500 mb temp of -8.4C. A frontal
boundary will press southward into the central FL peninsula during
the afternoon. It will be preceded by SCT-NMRS showers and lightning
storms, especially across the eastern peninsula as the WCSB will be
dominant and fairly quick moving.

Sufficient parameters will be in place for a few strong/potentially
severe storms across ECFL, especially nearer the coast when activity
interacts with the ECSB, which will promote an increase in coverage
and intensity. Convection should develop over the interior by early
to mid afternoon and push east, or even southeast propagating along
outflow boundaries. The best chance for strong/isolated severe
storms will between 3 pm and 7 pm. One or two storms will be capable
of damaging winds near 60 mph and large hail. The SPC has kept for
today the eastern peninsula in a Marginal Risk for Severe Storms.
Interactions with inland lake breezes will also pose a risk for
strong storms over the interior as well. Frequent lightning strikes
and localized heavy rainfall will also be threats from showers and
storms later today.

Tonight...Previous...The storms will push offshore early this
evening and the frontal boundary will push south of Lake Okeechobee
by sunrise Friday. Somewhat cooler and drier air will filter into
the area behind the front, allowing min temps to fall back into the
mid 60s most of the area which is very close to seasonal norms for
early May.

&&

.AVIATION...Early morning MVFR CIGs gradually diminishing across
northern terminals. Morning winds ranging from SW-W-WNW will
increase in upwards of 8-12 kts, but will back to onshore at least
along the Treasure Coast and perhaps along the Space Coast this
afternoon, although inland progression of the ECSB will be difficult
with the deep WRLY flow.

Previous...Scattered TSRA will develop across northern sections by
early afternoon and increase in coverage and intensity as they move
east and interact with the sea breeze which will be located just
inland from the coast during the late aftn. A few strong storms will
be capable of wind gusts up to 50 knots, mainly near the east coast.

&&

.MARINE...Today-Tonight...Morning offshore flow will transition to
onshore at the coast, though the ECSB will only be able to penetrate
a short distance inland this afternoon with the deeper westerly flow
in place. Winds over the open waters are forecast to become of a
southerly component but any shower/storm development (pushing off
coast) will distort the local wind field (variability). Even with 1-
2 ft seas, both winds/seas locally higher invof of storms later
today/tonight.

Some of the storms will be strong, containing wind gusts up to 50
knots and possibly hail. The stronger storms should clear the
Treasure Coast by sunset or shortly thereafter. A frontal boundary
will push across the local Atlc waters tonight with winds becoming
NW around 15-18 knots late in the night and towards daybreak. This
will build seas 3-4 feet offshore (Cape northward).

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Sedlock/Weitlich/Haley
Hazardous weather outlook, May 6, 5:57 AM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
557 AM EDT Thu May 6 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
557 AM EDT Thu May 6 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected to develop this afternoon
over the interior of central Florida and move toward the East
around 25 mph. Some of the storms will become strong, especially
as they collide with the east coast sea breeze sitting just inland
from the coast during the mid to late afternoon. The primary
threats will be frequent lightning strikes, strong wind gusts and
very heavy rain. One or two storms may become severe, containing
damaging wind gusts near 60 mph and large hail. The best chance
will be over the coastal counties between 3 pm and 7 pm.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will initiate over the Florida
peninsula and move East around 25 mph toward the east coast during
the afternoon. As these storms approach the coast late in the
day, coverage and intensity will increase before pushing across
the intracoastal and nearshore Atlantic waters. These offshore
moving storms will be capable of producing wind gusts greater than
35 knots along with hail and very heavy rain. Special Marine
Warnings are likely along portions of the coast during the
afternoon and early evening.

.WATERSPOUT IMPACT...
Storms near the coast late today may fully exploit the low level
shear resulting from boundary collisions. This may result in a
funnel cloud or two. Funnel clouds can briefly touch down,
producing a brief tornado or waterspout.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
On Friday, the combination of low relative humidity and gusty
northwest winds will produce a fire weather danger. Any new or
ongoing fires may spread rapidly.

Isolated to scattered lightning storms will return early next
week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Kelly

In the hours before

Special weather statement, May 6, 12:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1223 PM EDT Thu May 6 2021

FLZ041-044-141-061730-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
1223 PM EDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND CENTRAL
VOLUSIA COUNTIES UNTIL 130 PM EDT...

At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 8 miles northeast of Emeralda, moving east at 30 mph.

Pea size hail and wind gusts up to 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8180 2896 8166 2905 8166 2906 8164
      2924 8164 2926 8132 2927 8115 2928 8114
      2890 8102 2895 8180
TIME...MOT...LOC 1623Z 274DEG 27KT 2904 8173

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:06 PM EDTSpecial Weather StatementMLBBrevard39 min
May 5, 8:09 PM EDTSpecial Marine WarningMLB66 min
May 5, 8:21 PM EDTSpecial Weather StatementMLBOrange24 min
May 5, 8:41 PM EDTSpecial Weather StatementMLBBrevard49 min
May 6, 12:26 PM EDTSpecial Marine WarningMLB64 min
May 6, 12:31 PM EDTSpecial Weather StatementMLBBrevard29 min
May 6, 12:42 PM EDTSpecial Weather StatementMLBLake48 min
May 6, 12:55 PM EDTSpecial Weather StatementMLBVolusia50 min
May 6, 1:01 PM EDTSpecial Marine WarningMLB59 min
May 6, 1:16 PM EDTSpecial Weather StatementMLBFlagler29 min
May 6, 1:20 PM EDTSevere Thunderstorm WarningMLBVolusia40 min
May 6, 1:27 PM EDTSpecial Weather StatementMLBLake, Volusia48 min
May 6, 1:36 PM EDTSpecial Marine WarningMLB84 min
May 6, 1:54 PM EDTSpecial Weather StatementMLBLake, Orange51 min
May 6, 2:00 PM EDTSpecial Weather StatementMLBFlagler15 min
May 6, 2:39 PM EDTSpecial Marine WarningMLB2 hr
May 6, 2:42 PM EDTSpecial Weather StatementMLBBrevard, Orange, Seminole48 min
May 6, 3:28 PM EDTSpecial Weather StatementMLBBrevard47 min
May 6, 3:33 PM EDTSpecial Weather StatementMLBOkeechobee42 min
May 6, 3:49 PM EDTSpecial Weather StatementMLBIndian River41 min
May 6, 3:56 PM EDTSpecial Weather StatementMLBBrevard34 min
May 6, 5:58 PM EDTSpecial Weather StatementMLBMartin47 min
May 6, 6:02 PM EDTSpecial Marine WarningMLB43 min
May 6, 6:39 PM EDTSpecial Marine WarningMLB66 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.